Idaho, 2008Avalanche in Idaho, February 10, 2008
February 10, 2008 · NWS MSO · 1 event in 1 county or zone
On February 8-9, a winter storm moved east across North Central Idaho and produced heavy snowfall. The build up of snow on the mountains caused it to become unstable and produce avalanches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 8-9, a winter storm moved east across North Central Idaho and produced heavy snowfall. The build up of snow on the mountains caused it to become unstable and produce avalanches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 10, 1:01 PM PST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 10, 1:01 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
201 PM MST SUN FEB 10 2008
.DISCUSSION...A COLD FRONT WILL MOVE SE ACROSS WRN MONTANA AND
NORTH CENTRAL IDAHO THIS EVENING AND WILL LOWER SNOW LEVELS DOWN
TO ABOUT 3000 FEET BY MIDNIGHT. WHILE THIS IS OCCURRING...A THE
NOSE OF THE UPPER LEVEL JET WILL MOVE OVER NW MONTANA GREATLY
ENHANCING THE LIFT OVER THE MOUNTAINS. THE HEAVIEST SNOWFALL AT THE
PASSES CAN BE EXPECTED BETWEEN LATE AFTERNOON THROUGH VERY EARLY
MONDAY MORNING. MEANWHILE IN THE VALLEYS...SNOWFALL AMOUNTS WILL
BE HAMPERED BY TEMPERATURES THAT ARE ABOVE FREEZING UNTIL JUST
AFTER MIDNIGHT. HOWEVER...SOME ACCUMULATIONS CAN BE EXPECTED
DURING THE LATE NIGHT HOURS AFTER THE FRONT PASSES. DURING THIS
PERIOD...MODEL DATA SHOWS THAT A FAVORABLE ENVIRONMENT FOR SNOW
BANDING WILL DEVELOP. THEREFORE...HAVE INTRODUCED LIGHT
ACCUMULATIONS INTO THE FORECAST FOR THE LARGER VALLEYS
(MISSOULA/BITTERROOT AND FLATHEAD/MISSION VALLEYS.)
PRECIPITATION WILL DIMINISH THROUGH THE DAY ON MONDAY (INTO
TUESDAY) AS A RIDGE OF HIGH PRESSURE BEGINS TO MOVE OVER THE
REGION. WITH THAT SAID...SCATTERED SNOW SHOWERS WILL CONTINUE IN
THE MOUNTAINS THROUGH TUESDAY AS LINGERING LOW LEVEL MOISTURE
CONTINUES TO BE LIFTED OVER THE MOUNTAINS. AS FAR AS THE
TEMPERATURE FORECAST GOES...LOWERED TEMPERATURES FOR MONDAY AND
MONDAY NIGHT. WITH A STABLE AIRMASS OVERHEAD...IT WILL BE
DIFFICULT FOR VALLEYS TO MIX OUT UNTIL LATE IN THE DAY. ALSO...THE
PRESENCE OF A SURFACE RIDGE OVER THE REGION SHOULD LEAD TO THE
DEVELOPMENT OF NOCTURNAL INVERSIONS.
TUESDAY NIGHT THROUGH SUNDAY...A TROUGH OF LOW PRESSURE WILL MOVE
INTO THE REGION LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. THE
MODELS HAVE BEEN CONSISTENT WITH THE MOVEMENT OF THE SYSTEM AND THE
PRECIPITATION FORECAST. SOME LIGHT PRECIPITATION WILL CONTINUE
THROUGH THURSDAY. A WEAK RIDGE WILL BUILD TO THE SOUTHWEST OF THE
REGION...WEAK DISTURBANCES WILL MOVE IN FROM THE NORTHWEST AND
KEEP SOME SHOWERS GOING THROUGH THE REST OF THE EXTENDED.
&&
.AVIATION...A COLD FRONT WILL MOVE SE ACROSS WRN MONTANA AND NORTH
CENTRAL IDAHO THIS AFTERNOON AND TONIGHT. MOUNTAINS AND PASSES
WILL BE OBSCURED BY CLOUDS AND PRECIPITATION THROUGH LATE TONIGHT.
LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE AT KMSO AND KGPI BY
MONDAY MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE ON MONDAY
MORNING AS HIGH PRESSURE BEGINS TO BUILD INTO THE AREA FROM THE
WEST.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY UNTIL 5 AM MST MONDAY ABOVE 4000 FEET FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
HEAVY SNOW WARNING UNTIL 5 AM MST MONDAY ABOVE 3500 FEET FOR
LOWER CLARK FORK REGION.
SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY ABOVE
3500 FEET FOR POTOMAC/SEELEY LAKE REGION-WEST GLACIER
REGION.
ID...SNOW ADVISORY UNTIL 4 AM PST MONDAY ABOVE 4000 FEET FOR SOUTHERN
CLEARWATER MOUNTAINS.
&&
SHORT TERM...HENRY
LONG TERM....KOLATA
AVIATION...HENRYHazardous weather outlook, Feb 10, 7:32 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
832 AM MST SUN FEB 10 2008
IDZ006-MTZ002-004-006-043-111200-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
832 AM MST SUN FEB 10 2008 /732 AM PST SUN FEB 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES IN THE VALLEY AND CANYON LOCATIONS TODAY WILL
LEAD TO SNOW MELT THAT MAY PRODUCE SIGNIFICANT PONDING OF WATER ON
AREA ROADS AND IN LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MOIST AND VIGOROUS TROUGH OF LOW PRESSURE LOOKS TO MAKE ITS WAY
TO THE NORTHERN ROCKIES LATE IN THE DAY ON TUESDAY. THE HIGHER
ELEVATIONS OF WESTERN MONTANA WILL SEE THE POTENTIAL FOR MODERATE
TO HEAVY SNOWFALL FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
SOME VALLEY LOCATIONS WILL SEE A BURST OF SNOW AS A SURFACE
BOUNDARY ASSOCIATED WITH THIS TROUGH PASSES THROUGH WEDNESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005-007>010-MTZ001-003-005-007-111200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-
832 AM MST SUN FEB 10 2008 /732 AM PST SUN FEB 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES IN THE VALLEY AND CANYON LOCATIONS TODAY WILL
LEAD TO SNOW MELT THAT MAY PRODUCE SIGNIFICANT PONDING OF WATER ON
AREA ROADS AND IN LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MOIST AND VIGOROUS TROUGH OF LOW PRESSURE LOOKS TO MAKE ITS WAY
TO THE NORTHERN ROCKIES LATE IN THE DAY ON TUESDAY. A SURFACE
BOUNDARY WILL BE ASSOCIATED WITH THIS TROUGH...ACTING TO ENHANCE
PRECIPITATION WEDNESDAY MORNING. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL BE POSSIBLE WITH THIS SYSTEM THROUGH WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Avalanche, Southern Clearwater Mountains
- When
- February 10, 3:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Two avalanches were reported along Highway 12. The first, at mile marker 133.79, covered the highway with 3 to 4 feet of debris and snow. The second, at mile marker 132.48, covered the highway with 23 feet of snow, large trees and debris.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 10, 20081 death · 35 injured · $100,000 · 1 event
- Winter Weather in New York, February 10, 20081 death · 22 injured · $500,000 · 1 event
- Blizzard in Michigan, February 10, 200820 injured · $250,000 · 5 events
- Strong Wind in Pennsylvania, February 10, 20081 death · 1 injured · $80,000 · 10 events
- Blizzard and Winter Storm in Michigan, February 10 to 11, 20081 death · 15 events
- Strong Wind in North Carolina, February 10, 2008$540,000 · 31 events
- High Wind in Virginia, February 10, 20081 injured · $349,000 · 64 kt wind · 27 events
- High Wind and Strong Wind in New Jersey, February 10 to 11, 2008$136,000 · 61 kt wind · 21 events
- High Wind and Strong Wind in Virginia, February 10, 2008$115,000 · 55 kt wind · 10 events
- High Wind and Strong Wind in Maryland, February 10, 2008$61,000 · 54 kt wind · 13 events
- High Wind in West Virginia, February 10, 2008$70,000 · 57 kt wind · 10 events
- High Wind in Pennsylvania, February 10, 2008$100,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74708.